Anaesthetists' knowledge of the QT interval in a teaching hospital

Research output: Contribution to journalArticleResearchpeer-review

Abstract

Many drugs used in anaesthesia may prolong the QT interval of the electrocardiogram (ECG), and recent U.S. Food and Drug Administration guidelines mandate monitoring of the ECG before, during and after droperidol administration. We surveyed 41 trainee and consultant anaesthetists in our Department to determine current practice and knowledge of the QT interval to investigate if this is a practical proposition. A response rate of 98% (40/41) was obtained. The majority of respondents expressed moderate to high levels of confidence in interpreting the ECG, and this was related to years of training (rho 0.36, P=0.024). A total of 27 respondents (65%) were able to correctly identify the QT interval on a schematic representation of the ECG, trainees 70% vs consultants 60%, P=0.51. When asked to name drugs that altered the QT interval, droperidol was included by 11 of the 40 respondents (28%); trainees 10% vs consultants 45%, OR 7.4 (95% CI: 1.3-41), P=0.013. Torsades de Pointes was correctly identified as apossible consequence of aprolonged QT interval by 65% of trainees and 70% of consultants, P=0.83. The results suggest that QT interval measurement is not widely practised by anaesthetists, although its clinical significance is well known, and interpretation would be unreliable without further education.

Original languageEnglish
Pages (from-to)773-776
Number of pages4
JournalAnaesthesia and intensive care
Volume33
Issue number6
Publication statusPublished - Dec 2005

Keywords

  • Anaesthesia, electrocardiogram: QT interval, torsades de pointes, droperidol, antiemetic, complications

Cite this

@article{8ef768d457ae491691604578afe0a785,
title = "Anaesthetists' knowledge of the QT interval in a teaching hospital",
abstract = "Many drugs used in anaesthesia may prolong the QT interval of the electrocardiogram (ECG), and recent U.S. Food and Drug Administration guidelines mandate monitoring of the ECG before, during and after droperidol administration. We surveyed 41 trainee and consultant anaesthetists in our Department to determine current practice and knowledge of the QT interval to investigate if this is a practical proposition. A response rate of 98{\%} (40/41) was obtained. The majority of respondents expressed moderate to high levels of confidence in interpreting the ECG, and this was related to years of training (rho 0.36, P=0.024). A total of 27 respondents (65{\%}) were able to correctly identify the QT interval on a schematic representation of the ECG, trainees 70{\%} vs consultants 60{\%}, P=0.51. When asked to name drugs that altered the QT interval, droperidol was included by 11 of the 40 respondents (28{\%}); trainees 10{\%} vs consultants 45{\%}, OR 7.4 (95{\%} CI: 1.3-41), P=0.013. Torsades de Pointes was correctly identified as apossible consequence of aprolonged QT interval by 65{\%} of trainees and 70{\%} of consultants, P=0.83. The results suggest that QT interval measurement is not widely practised by anaesthetists, although its clinical significance is well known, and interpretation would be unreliable without further education.",
keywords = "Anaesthesia, electrocardiogram: QT interval, torsades de pointes, droperidol, antiemetic, complications",
author = "Marshall, {S. D.} and Myles, {P. S.}",
year = "2005",
month = "12",
language = "English",
volume = "33",
pages = "773--776",
journal = "Anaesthesia and intensive care",
issn = "0310-057X",
publisher = "Australian Society of Anaesthetists",
number = "6",

}

Anaesthetists' knowledge of the QT interval in a teaching hospital. / Marshall, S. D.; Myles, P. S.

In: Anaesthesia and intensive care, Vol. 33, No. 6, 12.2005, p. 773-776.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Anaesthetists' knowledge of the QT interval in a teaching hospital

AU - Marshall, S. D.

AU - Myles, P. S.

PY - 2005/12

Y1 - 2005/12

N2 - Many drugs used in anaesthesia may prolong the QT interval of the electrocardiogram (ECG), and recent U.S. Food and Drug Administration guidelines mandate monitoring of the ECG before, during and after droperidol administration. We surveyed 41 trainee and consultant anaesthetists in our Department to determine current practice and knowledge of the QT interval to investigate if this is a practical proposition. A response rate of 98% (40/41) was obtained. The majority of respondents expressed moderate to high levels of confidence in interpreting the ECG, and this was related to years of training (rho 0.36, P=0.024). A total of 27 respondents (65%) were able to correctly identify the QT interval on a schematic representation of the ECG, trainees 70% vs consultants 60%, P=0.51. When asked to name drugs that altered the QT interval, droperidol was included by 11 of the 40 respondents (28%); trainees 10% vs consultants 45%, OR 7.4 (95% CI: 1.3-41), P=0.013. Torsades de Pointes was correctly identified as apossible consequence of aprolonged QT interval by 65% of trainees and 70% of consultants, P=0.83. The results suggest that QT interval measurement is not widely practised by anaesthetists, although its clinical significance is well known, and interpretation would be unreliable without further education.

AB - Many drugs used in anaesthesia may prolong the QT interval of the electrocardiogram (ECG), and recent U.S. Food and Drug Administration guidelines mandate monitoring of the ECG before, during and after droperidol administration. We surveyed 41 trainee and consultant anaesthetists in our Department to determine current practice and knowledge of the QT interval to investigate if this is a practical proposition. A response rate of 98% (40/41) was obtained. The majority of respondents expressed moderate to high levels of confidence in interpreting the ECG, and this was related to years of training (rho 0.36, P=0.024). A total of 27 respondents (65%) were able to correctly identify the QT interval on a schematic representation of the ECG, trainees 70% vs consultants 60%, P=0.51. When asked to name drugs that altered the QT interval, droperidol was included by 11 of the 40 respondents (28%); trainees 10% vs consultants 45%, OR 7.4 (95% CI: 1.3-41), P=0.013. Torsades de Pointes was correctly identified as apossible consequence of aprolonged QT interval by 65% of trainees and 70% of consultants, P=0.83. The results suggest that QT interval measurement is not widely practised by anaesthetists, although its clinical significance is well known, and interpretation would be unreliable without further education.

KW - Anaesthesia, electrocardiogram: QT interval, torsades de pointes, droperidol, antiemetic, complications

UR - http://www.scopus.com/inward/record.url?scp=30044432798&partnerID=8YFLogxK

M3 - Article

VL - 33

SP - 773

EP - 776

JO - Anaesthesia and intensive care

JF - Anaesthesia and intensive care

SN - 0310-057X

IS - 6

ER -